New Mexico, 2025

Flash Flood in New Mexico, July 30, 2025

July 30, 2025 · NWS EPZ · 1 event in 1 county or zone

Moisture plume remained through central New Mexico with an upper trough approaching from the west. This resulted in thunderstorms developing over the Sacramento Mountains with heavy rain falling on the Salt Burn scar resulting in flash flooding leading into Ruidoso Downs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moisture plume remained through central New Mexico with an upper trough approaching from the west. This resulted in thunderstorms developing over the Sacramento Mountains with heavy rain falling on the Salt Burn scar resulting in flash flooding leading into Ruidoso Downs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 4:28 PM MST, 32 minutes earlier. Its key messages:

  • Updated at 1107 PM MDT Wed Jul 30 2025
  • Decreasing moisture will lead to lower coverage and low flash flood potential through the weekend and mountains will be favored for storms through the weekend and into beginning of next week.
  • Temperatures will gradually warm through this same period with lowland high temperatures into the triple digits Saturday and beyond.
Area forecast discussion, Jul 30, 4:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
528 PM MDT Wed Jul 30 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1107 PM MDT Wed Jul 30 2025

-  Decreasing moisture will lead to lower coverage and low flash
   flood potential through the weekend and mountains will be
   favored for storms through the weekend and into beginning of
   next week.

-  Temperatures will gradually warm through this same period with
   lowland high temperatures into the triple digits Saturday and
   beyond.

&&

.DISCUSSION...
Issued at 1107 AM MDT Wed Jul 30 2025

Moisture plume persists over the CWA but it continues to narrow
and diminish (PWs have decreased about .2 inches from yesterday).
Today is sort of the transition day from the very moist, heavy
rain/flood producing pattern of the past several days to a low
storm coverage/very warm temperature pattern. Enough moisture
remains in place this afternoon/tonight for scattered
thunderstorms. Many of the models show a favoring to the areas
west of the RG Valley where PWs and instability are a bit higher.
Local areas of 1-2 inches of rain are possible so flood potential
low but still there.

Sub-tropical high pressure begins reorienting to set up over New
Mexico Thursday and Friday. Thunderstorm coverage will continue
to decrease. For Thursday, best chances of rain continue over the
mountains and west of Deming, and by Friday thunderstorms limited
mainly to the mountains. Seasonable temps will return with this
lowering of storm coverage.

Saturday through Tuesday...upper high center becomes well
established over New Mexico/eastern Arizona. Thus just a slight
chance of rain over the mountain zones. We will see some of the
warmest temperatures since early July. By Monday/Tuesday we could
be flirting with Heat Advisories for some of the lowlands. There
are subtle high positioning differences between the GFS and ECMWF
Monday/Tuesday. GFS is a bit further east with the high, which
could allow thunderstorms back into the far SW CWA.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Wed Jul 30 2025

Scattered TSRA over mountains this hour, with outflow boundaries
causing gusty winds overnight. Models shows gusts up to 30 knots
along RGV after 06Z tonight, with VCTS possible early Thursday
morning. Will amend TAF if direct TS impacts are imminent.
Generally, skies SCT-BKN110 and surface winds 340-020 at 08-12
knots overnight.

&&

.FIRE WEATHER...
Issued at 1107 AM MDT Wed Jul 30 2025

Fire weather concerns continue on the low side. Enough moisture is
left today for some potential flooding over the burn scars is
still possible. Gradually drying Thursday and beyond will both
lower storm coverage and flood potential. By Saturday and Sunday,
high temps will warm to well above normal and many of the fire
zones will see min RH decreasing down to near critical levels.
However no significant non-thunderstorm winds are expected through
the period.

Min RH: Lowlands 23-30% through Friday, then 13-20% Saturday and
Sunday. Gila/Black Range Mountains...30-45% through Friday, then
15-25% Saturday and Sunday. Sacramento Mtn...45-60% through
Friday, then 25-35% Saturday and Sunday. Vent rates poor-fair this
afternoon and Thursday. Fair-good Friday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  74  98  74  96 /  20  20  10  10
Sierra Blanca            65  93  66  91 /  10  10  10  10
Las Cruces               69  92  68  92 /  40  40  30  10
Alamogordo               69  91  68  92 /  30  50  20  20
Cloudcroft               50  68  49  67 /  30  70  20  40
Truth or Consequences    67  88  66  90 /  40  60  40  20
Silver City              62  85  61  85 /  70  80  60  50
Deming                   69  94  68  95 /  50  50  40  10
Lordsburg                67  93  66  92 /  50  70  60  20
West El Paso Metro       74  95  73  94 /  20  30  10  10
Dell City                70  94  70  94 /  10  10   0  10
Fort Hancock             72  99  74  97 /  10  10  10  10
Loma Linda               67  88  68  86 /  10  20  10  10
Fabens                   71  96  73  95 /  10  10  10   0
Santa Teresa             71  93  71  92 /  30  30  20  10
White Sands HQ           73  93  72  93 /  30  40  20  10
Jornada Range            68  91  68  92 /  40  60  30  20
Hatch                    68  93  68  94 /  50  60  40  20
Columbus                 70  94  70  94 /  40  40  30   0
Orogrande                69  91  68  91 /  20  40  10  10
Mayhill                  55  77  54  77 /  30  60  10  40
Mescalero                55  78  54  78 /  30  70  20  50
Timberon                 55  77  55  76 /  20  50  10  30
Winston                  56  81  56  82 /  60  80  50  50
Hillsboro                62  88  62  89 /  50  70  50  30
Spaceport                66  90  65  91 /  40  60  40  20
Lake Roberts             57  84  56  85 /  70  80  60  60
Hurley                   64  87  63  87 /  60  80  50  30
Cliff                    65  92  64  93 /  70  80  50  40
Mule Creek               62  88  61  89 /  60  80  50  40
Faywood                  64  86  64  86 /  50  70  50  30
Animas                   68  93  66  93 /  60  70  60  20
Hachita                  66  91  65  91 /  50  60  50  20
Antelope Wells           66  91  66  92 /  50  60  60  20
Cloverdale               65  88  64  87 /  60  70  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...30-Dennhardt

In the hours before

Special weather statement, Jul 30, 1:44 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
244 PM MDT Wed Jul 30 2025

NMZ417-429-302115-
Southeast Tularosa Basin NM-Otero Mesa NM-
244 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Timberon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Otero Mesa and Oro Grande Range Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3233 10579 3239 10595 3255 10582 3246 10559
TIME...MOT...LOC 2044Z 221DEG 12KT 3243 10578

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BROWN
Special weather statement, Jul 30, 4:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
519 PM MDT Wed Jul 30 2025

NMZ405-302345-
Lowlands of the Bootheel NM-
519 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO COUNTY
THROUGH 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Alamo Hueco, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alamo Hueco, Hachita Valley, and Big Hatchet Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 10835 3163 10821 3159 10821 3143 10836
      3163 10852
TIME...MOT...LOC 2318Z 223DEG 17KT 3163 10838

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BROWN
Special weather statement, Jul 30, 4:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
549 PM MDT Wed Jul 30 2025

NMZ415-416-310015-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
549 PM MDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 615
PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Silver Lake, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver Lake, Sixteen Springs, James Canyon, Dry Canyon, Cox Canyon,
Bell Canyon, and Upper Dry Burnt Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 10571 3302 10565 3298 10551 3286 10564
TIME...MOT...LOC 2349Z 314DEG 6KT 3295 10565

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BROWN

The radar

The Holloman AFB radar (KHDX), 49 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 30, 5:00 PM MST to 6:00 PM MST
Where
Otero County, 8.46 mi NW of White Tail to 7.75 mi NW of White Tail
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
33.297, -105.663

The public reported high water flowing out of Bear Canyon and flooding of the Cherokee Mobile Village and along US 70 going into Ruidoso Downs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285824.